WE REPORT THE case of a man who presented with manic symptoms associated with pregabalin therapy. To the best of our knowledge, this is the first report concerning the risk of pregabalin inducing mania.
A Japanese man aged 46 years and suffering from deviation of his head to the left and involuntary shaking of his head, was referred and admitted to the department of psychiatry in our hospital. His brain magnetic resonance imaging and electroencephalography were normal. Neurologists examined him, but no organic or symptomatic abnormalities were detected. A careful review of his psychiatric history did not reveal any history of manic/hypomanic or major depressive episodes. He was diagnosed with conversion disorder based on DSM-IV-TR diagnostic criteria. He was given up to 40 mg/day of paroxetine for his vague anxiety from the 29th day after hospitalization, but his anxiety did not improve. Furthermore, since the administration of paroxetine caused a mild aggravation of liver function, paroxetine was substituted with 100 mg/day milnacipran after the 148th day of hospitalization; however, his anxiety did not improve. Therefore, 75 mg/day pregabalin was added to milnacipran from the 205th day after hospitalization. Afterward, manic symptoms, including hyperthymia, increased activity, inflated self-esteem, and aggressiveness appeared from the 210th day after hospitalization. Because we at first thought that these behavioral and mood changes were caused by a psychological factor, the pregabalin was increased to 300 mg/day from the 219th day after hospitalization. After the 221st day of hospitalization, the patient made a remark indicative of a grandiose delusion – that he had been the representative of a right-wing organization. We finally concluded that he was in a manic state and immediately tapered milnacipran and pregabalin from the same day and completely discontinued both drugs on the 227th day after hospitalization. A few days after withdrawal of these drugs, his manic symptoms completely disappeared. Because both drugs are predominantly excreted by the kidney, we assessed renal function. No abnormalities were observed upon renal function testing (creatinine 0.73 mg/dl, estimated glomerular filtration rate 91.80 mL/min) on day 224.
We believe that pregabalin was the most likely cause of the patient's manic symptoms, because manic symptoms appeared immediately after the administration of pregabalin and he became euthymic immediately after the discontinuation of pregabalin. There are several reports that pregabalin has antidepressant effects and gabapentin, an analogue of pregabalin, can induce manic symptoms. We cannot completely exclude the possibility that the milnacipran partially or entirely contributed to the manic episode. This may have occurred through an unknown drug interaction; however, the patient's renal function after having been administered pregabalin was normal. Further studies are required to assess whether pregabalin can induce manic symptoms, and if so, by what mechanisms.
Dr Someya has received research support and honoraria from Asahi Kasei, Astellas Pharma, Dainippon Sumitomo Pharma, Eisai, Eli Lilly, GlaxoSmithKline, Janssen Pharmaceutical, Kyowa Hakko Kirin, Meiji Seika Pharma, MSD, Novartis Pharma, Otsuka Pharmaceutical, Pfizer Japan, Shionogi, Takeda Pharmaceutical, and Yoshitomiyakuhin. The other authors have no conflicts of interest to disclose.